When asking about gadolinium side effects patients are more often than not referring to Nephrogenic Systemic Fibrosis symptoms, as the symptoms of NSF are essentially the side effects of gadolinium (used as a contrast agent during an MRI) combined with renal failure / poorly functioning kidneys that are unable to properly expel the gadolinium from the patient’s system.
Patients with renal dysfunction (bad kidneys) who get an MRI using gadolinium dye are at risk to develop all of the symptoms of NSF, including hard, shiny, darkened skin that tightens and becomes extremely painful, joint inflexibility, loss of movement, yellow-colored eyes, painful joints, and lung, heart and organ damage.
In general, whether or not you have kidney problems (as many people remain unaware of kidney damage), if you have received an MRI at some point and are experiencing any of the following side-effects, have your medical records checked to see if gadolinium dyes were used in your MRI: Burning, Itchy or Swollen skin, hardening / tightening of the skin, swelling of the joints, yellowish eyes or yellow spots on the whites of the eyes, red or darkish spots on the skin, stiff joints, loss of movement in the joints, deep pain in the hips or ribs and muscle weakness.
The US Food and Drug Administration (FDA) has warned doctors about the use of Gadolinium-Based Contrast Agents and the potential side effects / health problems associated with gadolinium dye in patients with kidney problems. Doctors should be screening all patients for kidney health, regardless of medical history, if the patient is scheduled for an MRI.